Alert archive / Utah / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 20, NWS Salt Lake City, UT

August 16, 2003Iron County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 16, 2003, 6:42 PM MDT for Iron County, Utah. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2003, 6:42 PM MDT (00:42 UTC)
Expired
Aug 16, 2003, 7:15 PM MDT
In force
33 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Iron County, UT

The radar

The Cedar City radar (KICX), 28 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.7 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2003-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2003-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
2749 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 170042
SVRSLC
UTC021-170115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
641 PM MDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL IRON COUNTY IN UTAH

* UNTIL 715 PM MDT

* AT 638 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF PAROWAN...OR ABOUT 17
  MILES NORTHEAST OF CEDAR CITY...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR PAROWAN AT 648 PM MDT

LARGE HAIL...STRONG SURFACE WINDS AND HEAVY RAIN WILL ACCOMPANY THIS 
STORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3790 11299 3772 11293 3775 11278 3794 11283

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:34 PM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 16, 3:34 PM MDT, 3 hours 8 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
334 PM MDT SAT AUG 16 2003

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA
THROUGH TONIGHT. A NORTHERLY FLOW WILL DEVELOP LATE TONIGHT AND
CONTINUE INTO MONDAY. THIS WILL GRADUALLY DRY THE AREA OUT FROM THE
NORTHWEST.

.DISCUSSION...HEAVY RAIN PRODUCING CELLS SCATTERED AROUND THE AREA.
ALSO SMALL HAIL REPORTED. SOUTHERN UTAH SLOW TO GET GOING AFTER
CLOUDY MORNING. ANTECEDENT CONDITIONS ARE WETTEST DOWN SOUTH SO WILL
CONTINUE THE FF WATCH FOR THAT AREA. NO 18Z ETA AVAILABLE YET.
AIRMASS BEGINS TO SLOWLY DRY AND STABILIZE NEXT FEW DAYS. AVN HAS
WASHINGTON CUT-OFF LOW PASSING MOSTLY EAST OF UTAH WHILE ETA BRINGS
IT RIGHT OVER KSLC MONDAY. BUMPED UP POPS SLIGHTLY NORTHEAST
PORTIONS FOR SUNDAY AFTERNOON AND MONDAY BUT NOT CONVINCED LOW WILL
COME THAT CLOSE. MORE MODEL GYRATIONS ARE LIKELY THOUGH GIVEN
CUT-OFF NATURE OF THAT CIRCULATION. NO CHANGES IN THE EXTENDED
EXCEPT COOLED TEMPERATURES SLIGHTLY. MONSOON PATTERN CONTINUES
THROUGH DAY SEVEN.

SLC 4221  CDC 4221  GIBSON

.SLC...FLASH FLOOD WATCH FOR SOUTHERN AND EASTERN UTAH UNTIL
900 PM TONIGHT.
Hazardous weather outlook, Aug 16, 7:00 AM MDT, 11 hours 42 minutes before
IDZ024-025-UTZ001>021-WYZ021-171300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

THERE IS A THREAT OF FLASH FLOODING OVER SOUTHERN AND EASTERN UTAH
TODAY AND THIS EVENING WHERE A FLASH FLOOD WATCH IS IN EFFECT UNTIL
900 PM MDT. SEE THE LATEST FLOOD WATCH ISSUED BY THE NATIONAL WEATHER
SERVICE IN SALT LAKE CITY...SLCFFASLC...FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

Nearby

Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.